Ozempic and Wegovy are shrinking patients’ muscles at an “alarming rate” and could increase their risk of health problems later in life, a prominent doctor has warned.
dr Peter Attia, an Austin, Texas-based physician, warned that the drugs aren’t a “cure-all” for weight loss — even though they’re taking Hollywood by storm.
He said they produced an equal muscle-to-fat loss in patients, which he believed made them metabolically “fatter” because they then had a higher fat-to-muscle percentage.
It comes after other doctors shared similar concerns with DailyMail.com last month, warning that rapid muscle loss puts patients at risk of rapid weight gain once they stop the drugs.
Ozempic triggers muscle breakdown and can actually make patients fatter, a leading doctor has argued, because it leaves them with a higher body fat-to-muscle percentage
The celebrity doctor pictured above issued the warning on his podcast, The Drive, and via his Instagram account (see above).
Pictured above is Khalin Grant, 41, from Florida, who lost 75 pounds in seven months while receiving weekly Wegovy injections. She says she fits smaller dress sizes now than she did when she was in college. Wegovy and Ozempic are similar in that they both use the same drug, semaglutide, but in different doses. Wegovy is available in slightly higher doses
On his podcast The Drive, Dr. Attia said patients also lost lean muscle mass while on treatment, which could worsen their long-term health.
He added in a previous video on Instagram: “Almost without exception, every patient we’ve administered this drug to has lost muscle mass. And they’ve lost muscle mass at a rate that alarms me.”
He continued: “It’s not uncommon when you’re 280 pounds and going up to 180 pounds that you lose some muscle mass and some fat.
“But let’s be clear, if you lost 10 pounds of muscle and 10 pounds of fat to go from 200 to 180 pounds, would that be good?
“Well, only if you were over 50 percent body fat to start with. Otherwise you’ve lost muscle mass to fat disproportionately.’
He added, “In fact, as you lost weight, you gained weight.”
A higher fat-to-muscle ratio increases your risk of heart disease, diabetes, frailty, and a host of other health complications.
This is because the fat — visceral fat that coats organs — makes more dangerous proteins, which inflame body tissues and organs and begin to constrict blood vessels.
Ozempic and Wegovy – which are given as weekly injections for $1,000 a month – work by mimicking a hunger hormone in the body to trick people into thinking they are full.
This suppresses calorie intake without making anyone feel hungry, leading to weight loss. But doctors say patients tend to lose more muscle than fat while taking the drug because they’re not getting enough protein.
dr Attia explained that his clinic is now doing muscle and body fat scans on patients.
Those using Wegovy must also eat a high-protein diet and do resistance exercise regularly.
These help maintain muscle cells and ensure that most of the weight loss in patients using Wegovy is due to the fat in their body.
He added: “If we’ve exhausted all nutritional options and are considering using Ozempic, you must have one [Body muscle to body fat] Scan first and you really need to have clear guidelines on what’s happening.
“We work closely with patients taking these drugs to ensure their protein intake does not change.
“So if you’re 200 pounds and your goal weight is 180 pounds, you’re still going to be consuming 200 grams of protein per day and exercising just as hard as you were before, and if you do that, yes, you could actually lose fat mass disproportionately.”
Long-term muscle loss puts you at greater risk of weakness and reduced mobility, which can increase the risk of falls and fractures.
It also now means the body burns fewer calories per day because muscle is metabolically more expensive than fat.
This means that if a Wegovy user goes back to their original diet, they are likely to gain weight again and gain more weight than they originally did.
This may have happened to TikToker and plus-size model Remi Bader, who revealed she gained “double” the weight she lost after leaving Ozempic.
dr Attia also expressed concern about the number of non-obese people signing up to take the drug.
He said in the video: “Perhaps more troubling to me are the people who are reaching out to me who, to be honest, are not remotely overweight but are saying, ‘I really want to lose 10 pounds to look good on my holiday, I should.’ take that, right?”.
More than five million prescriptions were issued last year for four weight-loss drugs, including Ozempic, Wegovy and Mounjaro, health company Komodo reports, three times more than the previous year.
The drugs are only approved for people with type 2 diabetes, but the data shows a quarter of prescriptions in 2022 for patients without the condition were off-label.
These were most common in Texas, followed by Florida, California, New York, and Georgia.
But amid the surge in popularity, more and more woodwork doctors are emerging to warn of potential side effects.
Pictured above is patient Ana McKenna before and after using Wegovy. She said she lost a pound to two pounds a week while taking the drug
dr Florence Comite, an endocrinologist in New York City, previously warned DailyMail.com that people taking the drug “absolutely” lose muscle mass.
“You’re not eating enough, you’re not getting enough protein, you’re nauseous, so you eat convenience foods like mashed potatoes or rice, but not enough protein,” she told this website last month.
“What we see here in the center is usually more muscle loss than fat [in patients].
“At least 50 percent of our patients will experience muscle wasting.”
She explained that the balance in patients in their 40s and 50s is about 60 percent muscle loss versus 40 percent fat loss, regardless of whether they are obese or overweight.
She warned that this was because patients were consuming too little protein while taking the drug, leading to more muscle loss.
Many patients also need to do more resistance exercise, she said, such as weightlifting or strength-training machines, which can protect their muscles.
Older patients also have lower levels of the hormone testosterone, which is linked to maintaining muscle mass in the body.
dr Attia directs the Early Medical Clinic in Austin, Texas. He has many celebrity clients including Wolverine actor Hugh Jackman and award-winning author Siddhartha Mukherjee.
Novo Nordisk, the owner of Wegovy and Ozempic, said: “In clinical trials of Wegovy (semaglutide), we did not specifically investigate the drug’s effects on muscle mass.
“However, in a sub-study of 140 patients with a BMI of 40 or less…analyses indicated that treatment with Wegovy was accompanied by reductions in both fat and muscle mass.
“Although lean body mass (including muscle mass) decreased in absolute terms, the ratio of lean body mass to total body mass increased.”
Scientists are sounding the alarm over potentially deadly side effects of celebrity-favorite fat-loss drugs Wegovy and Ozempic
Medical experts warn that Wegovy and similar fat-loss shots can cause a potentially deadly side effect that studies have missed.
The blockbuster drugs work by mimicking the action of GLP-1, a hormone that slows the movement of food through the gut — making a person feel full for longer.
But researchers in China believe the drugs can cause a person’s small intestine to enlarge, putting them at high risk of a potentially fatal blockage in their digestive system.
In experiments conducted on mice, the enlargement of the intestines occurred about 20 months after taking GLP-1 drugs. The team points out that clinical trials for Wegovy, which has a sticker price of over $1,000 a month, only lasted up to 16 months, meaning this significant long-term side effect may have been overlooked.
The researchers also reviewed previous human research that suggests users of this type of drug are up to four times more likely to suffer from intestinal obstruction.
‘Because [this class of drugs] could cause a continuous increase in bowel length and villi height, the small bowel might also become inelastic…which could result in long-term obstruction of the upper bowel,” the researchers wrote.
Intestinal obstruction occurs when a blockage prevents food and fluid from passing through the intestines. This can be caused by damage to the digestive system, cancer, or an inflamed or distended bowel.